Doctors Lounge - Hematology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Hematology Topics
Question: prothrombin gene mutation
|doubtful - Mon Sep 21, 2009 6:12 pm||
In March 2006 I began experiencing pain in my right jaw and neck. An ultrasound of my thyroid showed a mild enlargement of my thyroid gland and thrombosis of the right internal jugular. A CT was ordered which showed bilateral segmental pulmonary emboli. A work up done to rule out cancer was negative however blood work showed a prothrombin gene mutation. At the time I was taking Yasmin. I was placed on Coumadin and told I should stay on this forever. I am worried that the risk of a bleed may now outweigh the need for anticoagulation since the thyroiditis is controlled and I am off oral contraceptives. Would it be wise to stop the Coumadin or is long-term use still recommended? Thank you.
|Dr.M.Aroon kamath - Tue Oct 13, 2009 6:52 am||
There is a paucity of studies in patients with prothrombine gene mutation regarding long-term anticoagulation.This is due to the relative rarity of this disorder.
Factor V Leiden is the most common cause of inherited thrombophilias accounting for about 40 to 50 percent of cases.Studies done in patients with factor V Leiden have shown that the risk of bleeding from anticoagulation outweighed the potential benefits of anticoagulation. They recommend that only Patients that have had multiple thromboembolic episodes or are at high risk of further episodes (for example, multiple deficiencies) may be started on long-term anticoagulation.
Beginning long-term anticoagulation is influenced by the patient's overall risk of recurrent thrombosis balanced against the risks associated with long-term anticoagulation on an individual basis.
Since you have proven prothrombine gene mutation and have proven internal jugular thrombosis and segmental pulmonary emboli the risk is fairly high and so there is a chance that you may need long term anticoagulation (if your individual risk for recurrent thromboembolic disease is high).
I hope this helps you to understand this condition better.Good luck!
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.